For Consumers

FDA's MedWatch Safety Alerts: September 2013

Get Consumer Updates by E-mailMedWatch Logo

RSS feed orange symbol Consumer Updates RSS Feed

 On This Page:

After products approved by the Food and Drug Administration (FDA) are on the market, the agency continues to monitor them for problems.

FDA encourages health care professionals and consumers to report problems with regulated products including

  • unexpected and undesirable side effects 
  • quality problems, such as a drug with an unusual odor or color, or a device with defective parts
  • unclear or confusing instructions
  • failure to deliver the expected benefit.

Report problems to FDA's MedWatch Adverse Event Reporting Program either online, by regular mail, by fax, or by phone.

Online

  • Regular Mail: Use postage-paid, pre-addressed FDA form 3500
  • Fax: 800-FDA-0178
  • Phone: 800-332-1088

MedWatch reports can signal a safety problem and may lead to FDA action to protect the public from harm, serious illness or death.

Here are some of the most recent safety alerts and ongoing safety reviews prompted by reports FDA has received through MedWatch.

back to top 

Recall: Dietary Supplement Contains Stimulant DMAA

GE Pharma, LLC is recalling certain lots of its dietary supplement products Creafuse Powder Grape and Fruit Punch. The products have been found to contain dimethylamylamine (DMAA), a potentially dangerous ingredient. DMAA is most commonly used in supplements promising muscle building, performance enhancement and weight loss.

Risk: Ingestion of DMAA can elevate blood pressure and lead to heart or blood vessel problems, including heart attack, shortness of breath and tightening of the chest. FDA has received reports of illnesses and death associated with supplements containing DMAA.

These products were distributed nationwide and was sold via telephone and email. They are packaged in a white, 600 gram container with an expiration date of 2/2015. The lot numbers are GE4568 (Grape) and GE4570 (Fruit Punch).

Recommendations

  • Consumers who have the recalled product should discontinue use and contact their physician or health care professional if they have experienced any problems that may be related to using this product.   
  • Consumers can contact the company at 203-675-1057, Monday through Friday between 11 a.m. and 5 p.m. ET, or email: gerry@gepharma.com for further information. 

For More information

back to top 

Particles Found in Infant Pain Reliever, Fever Reducer 

About 200,000 bottles of Concentrated MOTRIN Infants’ Drops (Original Berry Flavor) have been recalled. The 1/2 fluid ounce bottles were distributed nationwide by McNeil Consumer Healthcare. Tiny plastic particles, about the size of poppy seeds, were found in a different lot than those that had been shipped out. That lot was not released to the public.

Risk: McNeil determined the plastic particles were from a third party supplier of ibuprofen, the active ingredient in MOTRIN. The company is recalling three lots (Nos. DCB3T01, DDB4R01 and DDB4S01) released to the public and made with the same batch of ibuprofen. Concentrated Infants’ MOTRIN Drops Dye-Free (Berry Flavor) in 1 fluid once bottles, children’s or adult MOTRIN products are not included in this recall.

Recommendations

  • Customers should stop using this product immediately and dispose of it.  
  • Customers should consult a health care professional if they have experienced any problems.

For More information

back to top 

Reducing Risk of Accidental Exposure to Pain Reliever

FDA is requiring color changes to the writing on Duragesic (fentanyl) pain patches so they can be seen more easily in effort to minimize the risk of accidental exposure to the powerful narcotic pain reliever. The agency is requiring the manufacturer of Duragesic to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible. This will enable patients and caregivers to more easily find patches on patients’ bodies, and see patches that have fallen off, which children or pets could accidentally touch or swallow. The manufacturers of generic fentanyl patches are being requested to make similar changes.

Risk: Used fentanyl patches can be dangerous because they still contain high amounts of the drug. Accidental exposure to these patches can cause serious harm and death in children, pets and others.

Recommendations

  • Patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off a patient and stick to someone in close contact, such as a child.   
  • Used fentanyl patches require proper disposal after use―fold the patch, sticky sides together, and flush it down the toilet right away.
  • Anyone accidentally exposed to a fentanyl patch should immediately seek emergency medical attention or call the toll-free Poison Help Line at 800-222-1222.  

For More information

back to top 

Sexual Enhancement Products Contain Undeclared Ingredients

FDA is advising consumers not to purchase or use Xzen 1200, Xzen Gold or Xzen XPress products promoted and sold for sexual enhancement on various websites and in some retail stores. FDA lab tests show that Xzen 1200 contains tadalafil, an active  ingredient in the FDA-approved prescription drug Cialis. Xzen Gold and Xzen Press contain both tadalafil and sildenafil, an active ingredient in the FDA-approved prescription drugs Cialis and Viagra. Cialis and Viagra are used to treat erectile dysfunction. These Xzen products products are typically promoted for sexual enhancement, weight loss, and body building, and are often represented as being “all natural.”

Risk: These undeclared ingredients may interact with nitrates found in some prescription drugs—such as nitroglycerin, used to treat chest pain—and may lower blood pressure to dangerous levels. Men with diabetes, high blood pressure, high cholesterol or heart disease often take nitrates.

Recommendations

  • Consumers should stop using this product immediately and throw it away.
  • Consumers who have experienced any negative side effects should consult a health care professional as soon as possible.

For More information

back to top 

Drug Safety Labeling Changes

In August 2013, FDA required safety labeling changes to be made to 34 drug products, including medications that treat high blood pressure, bacterial infections and other conditions.  Warnings added included cautions about the risk of fetal harm and potential nerve damage.

In general, changes were made to the prescribing information and, in some cases, to the patient package inserts and medication guides (paper handouts for patients that come with many prescription medicines) to warn about potential harmful reactions, tell who shouldn’t take the drug, or give other safety information.

For More Information

Monthly Safety Labeling Changes

This article appears on FDA's Consumer Updates page20, which features the latest on all FDA-regulated products.

Oct. 30, 2013

back to top 

Page Last Updated: 11/18/2013
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.